Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Jones index theory by Hilbert C${}^{*}$-bimodules and K-theory

Authors: Tsuyoshi Kajiwara and Yasuo Watatani
Journal: Trans. Amer. Math. Soc. 352 (2000), 3429-3472
MSC (2000): Primary 46L08, 46L80
Published electronically: April 14, 2000
MathSciNet review: 1624182
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we introduce the notion of Hilbert ${\mathrm{C}}^{*}$-bimodules, replacing the associativity condition of two-sided inner products in Rieffel's imprimitivity bimodules by a Pimsner-Popa type inequality. We prove Schur's Lemma and Frobenius reciprocity in this setting. We define minimality of Hilbert ${\mathrm{C}}^{*}$-bimodules and show that tensor products of minimal bimodules are also minimal. For an $A$-$A$ bimodule which is compatible with a trace on a unital ${\mathrm{C}}^{*}$-algebra $A$, its dimension (square root of Jones index) depends only on its $KK$-class. Finally, we show that the dimension map transforms the Kasparov products in $KK(A,A)$ to the product of positive real numbers, and determine the subring of $KK(A,A)$ generated by the Hilbert ${\mathrm{C}}^{*}$-bimodules for a ${\mathrm{C}}^{*}$-algebra generated by Jones projections.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46L08, 46L80

Retrieve articles in all journals with MSC (2000): 46L08, 46L80

Additional Information

Tsuyoshi Kajiwara
Affiliation: Department of Environmental and Mathematical Sciences, Okayama Unniversity, Tsushima, Okayama 700, Japan

Yasuo Watatani
Affiliation: Graduate School of Mathematics, Kyushu University, Ropponmatsu, Fukuoka, 810 Japan

Keywords: Hilbert C${}^{*}$-bimodule, K-theory, Jones index, subfactor
Received by editor(s): April 28, 1995
Received by editor(s) in revised form: March 18, 1998
Published electronically: April 14, 2000
Additional Notes: Partially supported by the Grants–in–aid for Scientific Research, The Ministery of Education
Dedicated: Dedicated to the 60th birthday of Professor Takeshi Hirai
Article copyright: © Copyright 2000 American Mathematical Society